The IRIS response may be in response to an ongoing infection like PML or may simply represent the aggravated return of an immune mediated condition like MS or thyroiditis that was suppressed by either the disease or the drug.
The existence of this syndrome following discontinuation of Tysabri is somewhat controversial as many authorities believe this is just a bad relapse; nevertheless, the outcome is still the same.
Think of IRIS in the following manner; while a patient is on Tysabri the immune response against the brain of MS patients is prevented from entering the nervous system. When you stop Tysabri, if this immune response is still active and the brain is receptive, inflammation can return to the nervous system in a manner analogous to a dam breaking and flooding the valley below. This usually occurs 4 to 6 months after stopping tysabri, when the effects have washed out. This response is not inevitable (less than 10% of patients experience this response) but if it has occurred in the past in an individual patient it is more likely to reoccur when Tysabri is discontinued again.
-Rip Kinkel, MD
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.